0
Research
Survey of patient knowledge related to acetaminophen recognition, dosing, and toxicity
Lori B. Hornsby, PharmD, BCPS; Heather P. Whitley, PharmD; E. Kelly Hester, PharmD, BCPS; Thompson Melissa, MD; Amy Donaldson, PharmD, BCPS
J Am Pharm Assoc (2003) 2010;50:485-489. doi:10.1331/JAPhA.2010.08175

Abstract

Objective  To assess patient knowledge regarding acetaminophen dosing, toxicity, and recognition of acetaminophen-containing products.

Design  Descriptive, nonexperimental, cross-section1al study.

Setting  Alabama, January 2007 to February 2008.

Patients  284 patients at four outpatient medical facilities.

Intervention  12-item investigator-administered questionnaire.

Main outcome measures  Degree of patient knowledge regarding acetaminophen safety, dosing recommendations, toxicity, alternative names and abbreviations, and products.

Results  Two-thirds of the 284 patients completing the survey reported current or recent use of pain, cold, or allergy medication. Of these, 25% reported knowing the active ingredient. Of patients, 46% and 13% knew that “acetaminophen” and “APAP,” respectively, were synonymous with “Tylenol.” Several patients (12%) believed that ingesting a harmful amount of acetaminophen was difficult or impossible. One-third of patients correctly identified the maximum daily dose, 10% reported a dose greater than 4 g, 25% were unsure of the dose, and 7% were unsure whether a maximum dose existed. One-half recognized liver damage as the primary toxicity. Results were similar between acetaminophen users and nonusers.

Conclusion  Deficiencies were found in patient knowledge regarding acetaminophen recognition, dosing, and potential for toxicity. The development of effective educational initiatives is warranted to ensure patient awareness and limit the potential for acetaminophen overdose.

Sign In
APhA Members 
Welcome to JAPhA.org! Please log in below using your APhA username and password. Update your APhA profile.
Not a Subscriber
New to JAPhA? Become an APhA member to receive a full subscription to both the print and online editions.

OR

Register for a FREE limited account to benefit from personalization features such as alerts.

References

Kaufman DW, Kelly JP, Rosenberg L, et al. Recent patterns of medication use in the ambulatory adult population of the United States: the Slone survey.  JAMA. 2002;287:337–44.[PubMed][CrossRef]
 
Lee W. Acetaminophen toxicity: changing perceptions on a social/medical issue.  Hepatology. 2007;46:966–70.[PubMed]
 
Dart R, Bailey E. Does therapeutic use of acetaminophen cause acute liver failure? Pharmacotherapy. 2007;27:1219–30.[PubMed]
 
 American Association of Poison Control Centers. National poisoning and exposure database: annual poisoning data reports. Accessed at www.aapcc.org/dnn/NPDS/AnnualReports/tabid/125/Default.aspx, March 1,  2009.
 
Ostapowicz G, Fontana R, Schiodt F, et al. Results of a prospective study of acute liver failure at 17 tertiary care centers in the United States.  Ann Intern Med. 2002;137:947–54.[PubMed]
 
Larson A, Polson J, Fontana R, et al. Acetaminophen-induced acute liver failure: results of a United States multicenter, prospective study.  Hepatology. 2005;42:1364–72.[PubMed]
 
Schiødt F, Rochling F, Casey D, Lee W. Acetaminophen toxicity in an urban county hospital.  N Engl J Med. 1997;337:1112–7.[PubMed]
 
Alaniz C, Janusz J. A retrospective study of the etiologies and outcome of patients admitted to a university hospital with presumed acetaminophen toxicity.  Hosp Pharm. 2007;42(2):126–32.
 
 Department of Health and Human Services, Food and Drug Administration. Organ-specific warnings; internal analgesic, antipyretic, and antirheumatic drug products for over-the-counter human use; final monograph. Accessed at http://edocket.access.gpo.gov/2009/pdf/E9-9684.pdf, May 1,  2008.
 
Chen L, Schneider S, Wax P. Knowledge about acetaminophen toxicity among emergency department visitors.  Vet Hum Toxicol. 2002;44(6):370–3.[PubMed]
 
Stumpf J, Skyles A, Alaniz C, Erickson S. Knowledge of appropriate acetaminophen doses and potential toxicities in an adult clinic population.  J Am Pharm Assoc. 2003;47:35–41.
 
 Food and Drug Administration. FDA launches campaign on OTC pain relief products. Accessed at www.fda.gov/fdac/features/2004/204_otc.html, June 1,  2008.
 
 Department of Health and Human Services, Food and Drug Administration. Joint meeting of the Drug Safety and Risk Management Advisory Committee, Nonprescription Drugs Advisory Committee, and the Anesthetic and Life Support Drugs Advisory Committee; notice of meeting. Accessed at http://edocket.access.gpo.gov/2009/pdf/E9-9380.pdf, May 1,  2009.
 
 National Consumers League. Over-the-counter pain medication study: 2003. Accessed at www.nclnet.org/otcpain/NCL%20pres1.ppt, May 1,  2008.
 
 Food and Drug Administration. Acetaminophen overdose and liver injury: background and options for reducing injury. Accessed at www.fda.gov/downloads/AdvisoryCommittees/CommitteesMeetingMaterials/Drugs/DrugSafetyandRiskManagementAdvisoryCommittee/UCM164897.pdf, August 5,  2009.
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).
Please read the other comments before you post yours. Comments are moderated and will appear on the site at the discertion of the editorial staff.
* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content

Customize your page view by dragging & repositioning the boxes below.

JAPhA Articles
Topic Collections
PubMed Articles
Paracetamol: a focus for the general pediatrician. Eur J Pediatr 2014;173(4):415-25.
Hepatoprotective effect of silymarin. World J Hepatol 2014;6(3):144-149.
Advertisement
 
  • Print
  • PDF Download
  • Email
  • Share
  • Get Citation
  • Submit Comment
  • Article Alerts
    Please Wait... Processing your request... Please Wait.
    You must sign in to sign-up for alerts.

    Please confirm that your email address is correct, so you can successfully receive this alert.

  • Letters To Editor
  • Reprints